Ask the Nutritionist
Q: I am currently on a 97 percent macrobiotic diet. The chemotherapy I am about to start (folfirinox) causes diarrhea. What food and supplements would you recommend to help with this issue?
Cindy, Marlow, New Hampshire
A: Diarrhea and stomach upset are common for patients going through chemotherapy for pancreatic cancer, but there is no reason that you shouldn't be able to continue your macrobiotic diet. You will likely need to make some adjustments to your diet during chemotherapy while keeping the overall theme or guiding principles of your diet intact.
Certain fruits and vegetables could contribute to diarrhea, gas or bloating because of large amounts of fiber. Some high fiber foods that you may want to limit during your treatment include dried fruit, prune juice, raw fruits and vegetables, and dried legumes. If you can swap these foods with cooked vegetables, fruits without skin, blended fruits and vegetables in soups or smoothies, and fresh fruit and vegetable juices it may be easier for your system to handle. These adjustments will provide important phytonutrients, vitamins and minerals with much less fiber. By changing the preparation of your produce-rich foods, your body will be able to better absorb the beneficial nutrients from these foods.
Because the macrobiotic diet does not contain most animal products, a supplement for B12 may be necessary. Look for supplements approved for purity and content, indicated on the bottle by a USP or NSF symbol. You can find many reputable products at your local grocery or health food store. Macrobiotic diets tend to be very low in fat and sometimes lower in protein, and your calorie and protein needs are elevated during chemotherapy. You may need to add healthy fats like natural nut butters, olive oil or avocado to your diet during treatment.
If you are experiencing diarrhea, it is very important to stay hydrated by drinking small sips as often as you can of water, clear soups, 100 percent juice, or electrolyte-rich fluids like coconut water.
See also Managing Chemotherapy-Induced Diarrhea.